North Carolina, 2010

Winter Storm and Winter Weather in North Carolina, March 2 to 3, 2010

March 2 to 3, 2010 · NWS RAH · 25 events in 25 counties and zones

A fast moving storm system tracking from the Gulf Coast northeast into North Carolina produced several hours of wet snow resulting in accumulations across all of Central North Carolina. Impacts were limited due to the weekend timing of the snowfall and temperatures at or above freezing.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A fast moving storm system tracking from the Gulf Coast northeast into North Carolina produced several hours of wet snow resulting in accumulations across all of Central North Carolina. Impacts were limited due to the weekend timing of the snowfall and temperatures at or above freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 2, 2:40 PM EST, 20 minutes earlier.

Area forecast discussion, Mar 2, 2:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EST TUE MAR 2 2010

.SYNOPSIS...

AN AREA OF LOW PRESSURE ALONG THE GULF COAST WILL STRENGTHEN AS IT
MOVES TO NEAR CAPE HATTERAS TONIGHT. THE LOW WILL MOVE EAST INTO THE
ATLANTIC ON WEDNESDAY...WITH BLUSTERY CONDITIONS EXPECTED ACROSS
CENTRAL NORTH CAROLINA.  WARMER WEATHER WILL RETURN BY THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 945 AM...

ADVISORY CONTINUES.

WINTER WEATHER EVENT CONTINUES TO LOOK MINOR FOR MOST LOCATIONS.
INITIAL WARM GROUND AND AIR TEMPERATURES ARE THE MAJOR CONCERN.
WHERE SNOW IS MOST LIKELY TO ACCUMULATE ONCE THE SURFACE LAYER
SIGNIFICANTLY COOLS THIS EVENING WOULD BE IN A BAND OF LOW LEVEL
CONVERGENCE LIFTING NORTHWARD. INITIALLY OVER THE SOUTHEAST IN THE
EARLY AFTERNOON... RUC AND MESONAM MODELS SHIFT THIS AREA TO NEAR TO
JUST EAST OF THE INTERSTATE 85 CORRIDOR BY EARLY EVENING... BEFORE
SHIFTING IT EASTWARD AS THE 850 MILLIBAR LOW APPROACHES CAPE
HATTERAS NEAR MIDNIGHT TONIGHT. THUS SOMEWHERE NEAR OR JUST EAST OF
HIGHWAY ONE FROM AROUND MIDNIGHT TO DAWN IS THE MAIN AREA OF CONCERN
AT THIS TIME... WITH HEAVIER AMOUNTS NORTHEAST.

WITH MONDAY HIGH TEMPERATURES IN THE 50S... AND MOST AREAS FAILING
TO DROP TO FREEZING LAST NIGHT... CURRENT SOIL TEMPERATURES ARE IN
THE UPPER 30S TO LOWER 40S. ANY HEAVY SNOWFALL RATES WILL COOL THE
NEAR SURFACE LAYER... ALLOWING ACCUMULATIONS... WITH MELTING FROM
BENEATH IN AREAS WHERE HEAVY PRECIPITATION LASTS ONLY A COUPLE OF
HOURS. MOST AREAS SEEING ACCUMULATING SNOW WILL SEE IT CONFINED TO
ELEVATED SURFACES AND GRASSY AREAS. ONE TO TWO INCHES OF SNOW
POSSIBLE SOMEWHERE IN THIS BAND. LOW TEMPERATURES TONIGHT...
WHICH ARE FIVE FEET OFF GROUND... ARE FORECAST AT NEAR FREEZING IN
THE TRIAD... TO 33 TO 35 ELSEWHERE.

WITH THE ABOVE SAID... AREAS NORTHEAST OF THE TRIANGLE WILL HAVE TO
BE MONITORED FOR ACCUMULATIONS APPROACHING WARNING CRITERIA... IF
SNOWFALL RATES BECOME HEAVY ENOUGH.

PRECIPITATION TODAY WILL MOSTLY BE RAIN ASSUMING THE WARMER ECMWF
MODEL VERIFIES. SOME SNOW MIXING IN WITH RAIN IN THE NORTH EITHER
MID OR LATE AFTERNOON. SIGNIFICANT RAINS BEGINNING IN THE SOUTH AND
ADVANCING NORTH DURING THE AFTERNOON. AFTERNOON HIGH TEMPERATURES 40
TO 45. NORTHEAST WINDS NEAR 10 MPH TODAY AND TONIGHT... WITH WIND
INCREASING TO NEAR 15 MPH EAST PARTS TONIGHT AS WINDS SHIFT TO NORTH.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 524 AM TUESDAY...

WEDNESDAY AND WEDNESDAY NIGHT...
STRONG CYCLONIC NLY FLOW OVER THE REGION SHOULD MAINTAIN
OVERCAST/BROKEN SKIES THROUGH MID DAY OR EARLY AFTERNOON. AS
MID/UPPER LEVEL LOW MOVES FARTHER NE...FLOW OVER CENTRAL NC WILL
GRADUALLY BACK TO A NW DIRECTION...INITIATING CLOUD EROSION FROM THE
SW. LOW LEVEL LAPSE RATES ACROSS THE FAR NORTH AND EAST APPEAR STEEP
ENOUGH WITH AVAILABLE MOISTURE TO SUPPORT THE IDEA OF SCATTERED SNOW
SHOWERS THROUGH EARLY AFTERNOON. IF BANDS OF THESE SNOW SHOWERS WERE
TO ORGANIZE...THERE WOULD BE A THREAT OF ADDITIONAL ACCUMULATION OF
AN INCH OR LESS IN AT LEAST THE NORTHERN COASTAL PLAIN AND FAR NE
PIEDMONT. MOISTURE BECOMES MARGINAL BY LATE WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...ESSENTIALLY ENDING PRECIP THREAT.

LINGERING MID/UPPER LEVEL TROUGH WILL MAINTAIN BELOW NORMAL TEMPS.
WEDNESDAY AFTERNOON TEMPS SHOULD REMAIN WELL BELOW NORMAL (NEAR 40
FAR N TO MID 40S SW). IF BREAKS IN CLOUDS OCCUR EARLIER THAN
ANTICIPATED...MAX TEMPS WILL BE 3-4 DEGREES WARMER.

BOUNDARY LAYER WILL REMAIN WELL MIXED WED NIGHT SO NOT EXPECTING
IDEAL RADIATIONAL COOLING CONDITIONS. MOS GUIDANCE IN GOOD AGREEMENT
AND SAW LITTLE NEED TO DEVIATE (NEAR 30 TO THE LOWER 30S.) -WSS

THURSDAY THROUGH FRIDAY NIGHT:
BROAD CYCLONIC FLOW WILL CONTINUE ACROSS CENTRAL NORTH CAROLINA
DURING THIS TIME PERIOD... AS THE MID LEVEL LOW CONTINUES TO LIFT
OFF TO THE NORTHEAST. HOWEVER... EMBEDDED SHORTWAVES ARE EXPECTED TO
CONTINUE TO TRACK THROUGH THE LONGWAVE PATTERN AND ACROSS OUR AREA
DURING THIS TIME. IT CONTINUES TO APPEAR THAT WE WILL ONLY SEE AN
INCREASE IN CLOUD COVER... MAINLY ON THURSDAY... FROM THE S/W
TRACKING ACROSS THE AREA IN THE NORTH TO NORTHWEST FLOW ALOFT... AS
OVERALL MOISTURE WILL BE LACKING. HOWEVER... THE LATEST 00Z EC
CONTINUES TO TRY AN GENERATE A FEW SHOWERS ON THURSDAY AFTERNOON ...
MAINLY ACROSS THE EAST. WITH THE NAM AND THE GFS DRY DURING THE
AFTERNOON HOURS. GIVEN MOISTURE IS EXPECTED TO BE SHALLOW WITH A
DECENT DRY SUBCLOUD LAYER WILL KEEP THE FORECAST DRY FOR NOW WITH
PARTLY SUNNY TO MOSTLY CLOUDY SKIES ON THURSDAY. FRIDAY EXPECT A BIT
LESS IN THE WAY OF CLOUD COVER... WITH MOSTLY TO PARTLY SUNNY SKIES
EXPECTED. DURING THE OVERNIGHT HOURS EXPECTED GENERALLY MOSTLY CLEAR
SKIES.

HIGH TEMPS ON THURSDAY WILL BE QUITE CHILLY... WITH AFTERNOON
LOW LEVEL THICKNESS VALUES STRUGGLING TO REACH 1300 METERS... WHICH
IS 35 TO 40 METERS BELOW NORMAL FOR THIS TIME OF YEAR. THIS YIELDS
HIGH TEMPS A BIT COOLER THAN STATISTICAL GUIDANCE. THUS... EXPECT
HIGHS TEMPS TO RANGE FROM 43 NW TO 49 SE. LOW LEVEL THICKNESS VALUES
AGAIN LOOK TO BE WELL BELOW NORMAL AGAIN ON FRIDAY AFTERNOON... AS
LOW LEVEL THICKNESS VALUES STRUGGLE AGAIN TO REACH 1300 METERS.
HOWEVER... WITH LESS CLOUD COVER EXPECTED THINK HIGH TEMPS WILL BE A
DEGREE OR TWO WARMER THAN FORECAST TEMPS ON THURSDAY. THUS... EXPECT
HIGHS ON FRIDAY TO RANGE FROM THE MID 40S NORTH TO AROUND 50 SOUTH.
OVERNIGHT LOW BOTH NIGHTS WITH MOSTLY CLEAR SKIES LOOK TO BE IN THE
MID TO UPPER 20S. -BSD

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 240 PM TUESDAY...

SATURDAY THROUGH TUESDAY: MILD... AND DRY THROUGH AT LEAST MONDAY
NIGHT. RIDGING ALOFT DURING THE LONG TERM MAY BE BRIEFLY INTERRUPTED
BY THE PASSAGE OF A S/W TROUGH SUNDAY NIGHT-MONDAY. THE UNDERLYING
STABILITY SHOULD ENSURE LITTLE RESPONSE TO THE ASSOCIATED FORCING
FOR ASCENT... HOWEVER... WITH JUST AN INCREASE IN CLOUD COVER
EXPECTED. MEDIUM RANGE MODEL SOLUTIONS DIVERGE WITH THE
PROGRESSION/AMPLIFICATION OF THE SAID TROUGH ALOFT AS IT ENTERS THE
WESTERN ATLANTIC... AND ON THE RESULTANT PROGRESSION (OR LACK
THEREOF PER THE 12Z/2ND ECMWF) OF UPSTREAM ENERGY TOWARD THE EAST
COAST BY THE MIDDLE OF NEXT WEEK. THE MODEL SPREAD IS NOT SURPRISING
GIVEN THE CURRENT AND FORECAST RELAXATION OF THE STRONGLY NEGATIVE
NAO AND AO AND ASSOCIATED HIGH LATITUDE BLOCKING OF RECENT PAST. THE
EC ENSEMBLE MEAN IS APPARENTLY A GOOD COMPROMISE BETWEEN THE SLOW
OPERATIONAL EC AND FASTER GFS... AND SUGGESTS THE NEXT TROUGH ALOFT
AND FRONTAL SYSTEM WOULD AFFECT THE CAROLINAS LATE TUESDAY OR
WEDNESDAY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 200 PM...

SNOW IN PARTS OF THE WEST PIEDMONT WITH RAIN OR A RAIN SNOW MIX
ELSEWHERE. IFR TO LIFR CEILINGS AND VISIBILITIES IN SNOW THIS
AFTERNOON AND TONIGHT. WIDESPREAD SNOW TONIGHT WILL SHIFT EAST OF
HIGHWAY ONE TOWARD 5 AM. CEILINGS IMPROVING TO MVFR WITH VFR
VISIBILITIES AROUND SUNRISE WITH VFR CEILINGS BEFORE NOON. NORTH
TO NORTHWEST WINDS 10 TO 15 MPH OVERNIGHT WITH SOME GUSTINESS
MAINLY NEAR AND EAST OF HIGHWAY ONE

CEILINGS WILL GRADUALLY LIFT WEDNESDAY INTO WEDNESDAY NIGHT AS DRIER
AIR OVERSPREADS THE REGION FROM THE NORTHWEST. VFR CONDITIONS
EXPECTED FOR THURSDAY THROUGH SATURDAY AS A NORTHWEST FLOW
PERSIST ACROSS THE REGION.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON EST
WEDNESDAY FOR NCZ008>011-025>028-041>043-078.
WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR NCZ007-
021>024-038>040-073>076-083-084.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON EST
WEDNESDAY FOR NCZ077-085-086-088-089.

&&

SYNOPSIS...WSS
NEAR TERM...
SHORT TERM...BSD/WSS
LONG TERM...MWS
Hazardous weather outlook, Mar 2, 4:30 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
430 AM EST TUE MAR 2 2010

NCZ008>011-025>028-041>043-077-078-085-086-088-089-031030-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE-
JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
430 AM EST TUE MAR 2 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

AN AREA OF LOW PRESSURE WILL MOVE FROM THE NORTHERN GULF OF MEXICO
THIS MORNING THEN ALONG THE SOUTHEAST U.S. COAST THIS AFTERNOON
AND TONIGHT. THIS WEATHER SYSTEM WILL SPREAD LIGHT PRECIPITATION
ACROSS CENTRAL NORTH CAROLINA TODAY...MAINLY IN THE FORM OF RAIN
OR RAIN AND SNOW MIXED. AS THE LOW STRENGTHENS OFFSHORE LATE TODAY
AND TONIGHT...PRECIPITATION INTENSITY WILL INCREASE...CAUSING THE
PRECIPITATION TO BECOME MAINLY SNOW. THIS WILL LEAD TO SOME
ACCUMULATION ON GRASSY SURFACES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURED SNOW
AMOUNTS TO THE NATIONAL WEATHER SERVICE TONIGHT AND WEDNESDAY MORNING.

NCZ007-021>024-038>040-073>076-083-084-031030-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-
STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
430 AM EST TUE MAR 2 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

AN AREA OF LOW PRESSURE WILL MOVE FROM THE NORTHERN GULF OF MEXICO
THIS MORNING THEN ALONG THE SOUTHEAST U.S. COAST THIS AFTERNOON
AND TONIGHT. THIS WEATHER SYSTEM WILL SPREAD LIGHT PRECIPITATION
ACROSS CENTRAL NORTH CAROLINA TODAY...MAINLY IN THE FORM OF RAIN
OR RAIN AND SNOW MIXED. AS THE LOW STRENGTHENS OFFSHORE LATE TODAY
AND TONIGHT...PRECIPITATION INTENSITY WILL INCREASE...CAUSING THE
PRECIPITATION TO BECOME MAINLY SNOW. THIS WILL LEAD TO SOME
ACCUMULATION ON GRASSY SURFACES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURED SNOW
AMOUNTS TO THE NATIONAL WEATHER SERVICE TONIGHT AND WEDNESDAY MORNING.

In the hours before

Special weather statement, Mar 2, 12:50 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1250 PM EST TUE MAR 2 2010

NCZ021>023-038-039-073-074-022100-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE...TROY
1250 PM EST TUE MAR 2 2010

...SNOW WILL CONTINUE THROUGH THE AFTERNOON HOURS ACROSS THE
TRIAD...

LIGHT TO OCCASIONALLY MODERATE SNOW WILL PERSIST THROUGH 400 PM
ACROSS THE TRIAD AND WESTERN PIEDMONT. A LITTLE RAIN MAY MIX IN
INITIALLY ACROSS STANLY AND MONTGOMERY COUNTIES. TEMPERATURES
WILL FALL FROM THE UPPER 30S INTO THE 33-36 DEGREE RANGE BY 400 PM.
LITTLE ACCUMULATION OF SNOW IS EXPECTED THROUGH 400 PM...BUT SOME
MINOR ACCUMULATION OF SNOW IS POSSIBLE IN GRASSY AREAS...ELEVATED
SURFACES AND CARS. ROADS SHOULD REMAIN JUST WET THROUGH THE
AFTERNOON.

NCZ007>009-024>026-040-041-022100-
PERSON-GRANVILLE-VANCE-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
CHAPEL HILL...DURHAM...LOUISBURG...PITTSBORO...RALEIGH
1250 PM EST TUE MAR 2 2010

...SNOW WILL OVERSPREAD THE TRIANGLE AREA FROM THE SOUTH
THROUGH THE MID AFTERNOON HOURS...

A MIX OF LIGHT SNOW AND RAIN WILL MOVE INTO SOUTHERN PORTIONS OF
THE TRIANGLE AREA BY 100 PM. THE PRECIPITATION WILL REACH RALEIGH
AND DURHAM BY 200 PM AND SHOULD FALL MAINLY AS SNOW. BY 400
PM...THE PRECIPITATION SHOULD HAVE SPREAD ACROSS ALL OF THE
TRIANGLE AREA. NEARLY ALL OF THE PRECIPITATION WILL FALL AS SNOW
NORTH AND WEST OF SANFORD...CLAYTON AND ROCKY MOUNT WITH A MIX OF
RAIN AND SNOW SOUTH OF THOSE AREAS.

TEMPERATURES WILL FALL FROM THE UPPER 30S TO LOWER 40S INTO THE
MID TO UPPER 30S BY 400 PM. LITTLE ACCUMULATION OF SNOW IS
EXPECTED THROUGH 400 PM...EXCEPT ACROSS GRASSY AREAS. ROADS
SHOULD REMAIN JUST WET THROUGH THE AFTERNOON.
Special weather statement, Mar 2, 2:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
223 PM EST TUE MAR 2 2010

NCZ021>023-038-039-022130-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO
223 PM EST TUE MAR 2 2010

...SNOW WILL CONTINUE THROUGH THE LATE AFTERNOON HOURS ACROSS THE
TRIAD...

LIGHT TO OCCASIONALLY MODERATE SNOW WILL PERSIST THROUGH 500 PM
ACROSS THE TRIAD AND WESTERN PIEDMONT. TEMPERATURES WILL FALL INTO
THE 32-34 DEGREE RANGE BY 500 PM. SOME ACCUMULATION OF SNOW CAN BE
EXPECTED THROUGH 500 PM...MAINLY ACROSS GRASSY AREAS...ELEVATED
SURFACES AND CARS WHERE ACCUMULATIONS WILL RANGE BETWEEN ONE AND
ONE AND A HALF INCHES. THE GREATEST ACCUMULATIONS WILL BE LOCATED
NORTH AND WEST OF INTERSTATE 85.

NCZ007>009-024>026-040-041-076-022130-
PERSON-GRANVILLE-VANCE-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-LEE-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
CHAPEL HILL...DURHAM...LOUISBURG...PITTSBORO...RALEIGH...SANFORD
223 PM EST TUE MAR 2 2010

...MIXED SNOW AND RAIN WILL OVERSPREAD THE TRIANGLE AREA FROM THE SOUTH
THROUGH THE LATE AFTERNOON HOURS AND BEGIN TO CHANGE TO ALL SNOW...

BY 300 PM...THE PRECIPITATION SHOULD HAVE SPREAD ACROSS ALL OF THE
TRIANGLE AREA. PRECIPITATION NORTH AND WEST OF SANFORD...RALEIGH
AND WARRENTON SHOULD FALL AS MAINLY SNOW. FROM RALEIGH SOUTH AND
EAST...THE PRECIPITATION WILL BE A MIX OF RAIN AND SNOW THROUGH
MOST OF THE AFTERNOON.

TEMPERATURES WILL FALL FROM THE UPPER 30S AND LOWER 40S INTO THE MID
TO UPPER 30S BY 500 PM. THIS WILL RESULT IN A GRADUAL CHANGEOVER
TO MAINLY SNOW TOWARD NIGHTFALL. LITTLE ACCUMULATION OF SNOW IS
EXPECTED THROUGH 500 PM EXCEPT ACROSS LOCATIONS IN PERSON...
ORANGE...DURHAMM AND CHATHAM COUNTIES WHERE A DUSTING OF
ACCUMULATION IS POSSIBLY BY 500 PM.

BLAES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm, 10 winter weather. Local standard time, as filed.

Winter Storm, Alamance

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Alamance forecast zone
Reported by
Law Enforcement
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Between 3 to 4 inches of snow fell across the county. Only a few minor vehicle accidents and power outages were reported.

Winter Storm, Chatham

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Chatham forecast zone
Reported by
Law Enforcement
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

Between 3 to 8 inches of snow fell across the county. The heaviest snowfall was reported in the western portions of the county near Siler City. Only a few minor vehicle accidents and power outages were reported.

Winter Storm, Edgecombe

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Edgecombe forecast zone
Reported by
Law Enforcement
Coordinates
35.913, -77.597 (the zone’s center; the record gives no point)

Around 3 inches of snow fell across the county. Only a few minor vehicle accidents and power outages were reported.

Winter Storm, Forsyth

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Forsyth forecast zone
Reported by
Law Enforcement
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Around 3 to 4 inches of snow fell across the county. Only a few minor vehicle accidents and power outages were reported.

Winter Storm, Guilford

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Guilford forecast zone
Reported by
Law Enforcement
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Around 3 to 4 inches of snow fell across the county. Only a few minor vehicle accidents and power outages were reported.

Winter Storm, Johnston

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Johnston forecast zone
Reported by
Law Enforcement
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

Around 3 inches of snow fell across the county. Only a few minor vehicle accidents and power outages were reported.

Winter Storm, Nash

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Nash forecast zone
Reported by
Law Enforcement
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

Around 3 to 4 inches of snow fell across the county. Only a few minor vehicle accidents and power outages were reported.

Winter Storm, Randolph

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Randolph forecast zone
Reported by
Law Enforcement
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

Around 4 to 6 inches of snow fell across the county. Only a few minor vehicle accidents and power outages were reported.

Winter Storm, Wake

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Wake forecast zone
Reported by
Law Enforcement
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Around 3inches of snow fell across the county. Only a few minor vehicle accidents and power outages were reported.

Winter Storm, Wayne

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Wayne forecast zone
Reported by
Law Enforcement
Coordinates
35.364, -78.004 (the zone’s center; the record gives no point)

Around 3 to 4 inches of snow fell across the county. Only a few minor vehicle accidents and power outages were reported.

Winter Storm, Wilson

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Wilson forecast zone
Reported by
Law Enforcement
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

Around 3 to 4 inches of snow fell across the county. Only a few minor vehicle accidents and power outages were reported.

Winter Storm, Davidson

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Davidson forecast zone
Reported by
Law Enforcement
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Around 3 to 4 inches of snow fell countywide. Only a few minor vehicle accidents and power outages were reported.

Winter Weather, Cumberland

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Cumberland forecast zone
Reported by
Law Enforcement
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Around 1 to 2 inches of snow fell across the county. Around 8000 customers were without power in the region.

Winter Storm, Harnett

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Harnett forecast zone
Reported by
Law Enforcement
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

Around 3 to 4 inches of snow fell across the county. Several vehicle accidents were reported and 8000 customers in the region were without power.

Winter Storm, Lee

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Lee forecast zone
Reported by
Law Enforcement
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

Around 3 to 4 inches of snow fell across the county. Several vehicle accidents were reported and 8000 customers in the region were without power.

Winter Storm, Sampson

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Sampson forecast zone
Reported by
Law Enforcement
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

Around 3 to 4 inches of snow fell across the county. Several vehicle accidents were reported and 8000 customers in the region were without power.

Winter Weather, Durham

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Durham forecast zone
Reported by
Law Enforcement
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

Around 1 inch of snow fell across the county.

Winter Weather, Franklin

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Around 1 inch of snow fell across the county.

Winter Weather, Granville

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Granville forecast zone
Reported by
Law Enforcement
Coordinates
36.304, -78.653 (the zone’s center; the record gives no point)

Around 1 inch of snow fell across the county.

Winter Weather, Halifax

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Halifax forecast zone
Reported by
Law Enforcement
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

Around 1 to 2 inches of snow fell across the county.

Winter Weather, Montgomery

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Montgomery forecast zone
Reported by
Law Enforcement
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Around 1 to 3 inches of snow fell across the county.

Winter Weather, Moore

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Moore forecast zone
Reported by
Law Enforcement
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

Around 1 to 3 inches of snow fell across the county.

Winter Weather, Orange

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Orange forecast zone
Reported by
Law Enforcement
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

Around 1 to 2 inches of snow fell across the county.

Winter Weather, Person

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Person forecast zone
Reported by
Law Enforcement
Coordinates
36.390, -78.972 (the zone’s center; the record gives no point)

Around 1 to 2 inches of snow fell across the county.

Winter Weather, Stanly

When
March 2, 3:00 PM EST to March 3, 10:00 AM EST
Where
Stanly forecast zone
Reported by
Law Enforcement
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Around 1 to 2 inches of snow fell across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219037, 219038, 219041, 219044, 219046, 219047, 219048, 219051, 219052, 219053, 219054, 219056, 219061, 219063, 219064, 219066, 219072, 219073, 219074, 219075, 219077, 219078, 219080, 219081, 219082.